Alert archive / Puerto Rico / Flash Flood Warnings in 2023
Flash Flood Warning 29, NWS JSJ
NWS JSJ issued this flash flood warning at Jul 8, 2023, 8:12 PM CDT. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 8, 2023, 8:12 PM CDT (01:12 UTC)
- Expired
- Jul 8, 2023, 10:15 PM CDT
- In force
- 2 hr
- Issued by
- NWS JSJ
- Area
- Storm-based polygon
- Flood severity
- None
The radar
The San Juan radar (TJUA), 30 km from the middle of the area, began a volume at 01:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 8, 9:00 PM CDT | FLOOD | 1 W Trujillo Alto, PR | Emergency managers and social media reported of a flooded street in CLL Francisco Zuniga in Urb Fairview in Cupey. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 48 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The text
As transmitted.
370
WGCA52 TJSJ 090112
FFWSJU
PRC029-031-087-127-139-090315-
/O.NEW.TJSJ.FF.W.0029.230709T0112Z-230709T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
912 PM AST Sat Jul 8 2023
The National Weather Service in San Juan has issued a
* Flash Flood Warning for...
Canovanas County in Puerto Rico...
Carolina County in Puerto Rico...
Loiza County in Puerto Rico...
San Juan County in Puerto Rico...
Trujillo Alto County in Puerto Rico...
* Until 1115 PM AST.
* At 912 PM AST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 3 inches of rain
have fallen. Additional rainfall amounts up to 1 inch are possible
in the warned area. Flash flooding is already occurring.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
San Juan, Trujillo Alto, Carolina, Canovanas, Guaynabo, Santa
Barbara, Campo Rico, San Isidro, Lomas and Benitez.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 1847 6613 1844 6602 1846 6599 1844 6588
1841 6590 1841 6587 1829 6587 1827 6584
1826 6585 1827 6591 1831 6597 1831 6604
1830 6605 1830 6608 1840 6610 1841 6609
1843 6611 1841 6608 1844 6607
FLASH FLOOD...RADAR INDICATED
$$
RAM1 follow-up statement
394
WGCA72 TJSJ 090309
FFSSJU
Flash Flood Statement
National Weather Service San Juan PR
1109 PM AST Sat Jul 8 2023
PRC029-031-087-127-139-090319-
/O.EXP.TJSJ.FF.W.0029.000000T0000Z-230709T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Canovanas PR-Carolina PR-Loiza PR-San Juan PR-Trujillo Alto PR-
1109 PM AST Sat Jul 8 2023
...FLASH FLOOD WARNING WILL EXPIRE AT 1115 PM AST THIS EVENING FOR
CANOVANAS, CAROLINA, LOIZA, SAN JUAN AND TRUJILLO ALTO COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures. An advisory
will be issued shortly.
LAT...LON 1847 6613 1844 6602 1846 6599 1844 6588
1841 6590 1841 6587 1829 6587 1827 6584
1826 6585 1827 6591 1831 6597 1831 6604
1830 6605 1830 6608 1840 6610 1841 6609
1843 6611 1841 6608 1844 6607
$$
WSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Jul 8, 4:25 PM CDT, 3 hours 47 minutes earlier.
Area forecast discussion, Jul 8, 4:25 PM CDT, 3 hours 47 minutes before
Area Forecast Discussion National Weather Service San Juan PR 525 PM AST Sat Jul 8 2023 .SYNOPSIS... A tropical wave is over the region, and has brought a significant increase in moisture. Widespread showers and thunderstorms were seen today, and persisting activity is likely tonight into tomorrow morning. A more typical shower pattern is likely to return tomorrow. Moisture levels will remain above normal tomorrow, and near-normal levels are expected for the start of the workweek. This will sustain typical to above typical shower activity for the islands, with activity decreasing each day. && .SHORT TERM...Tonight through Monday... The tropical wave is passing over the region, bringing widespread shower and thunderstorm activity. Precipitable water over the region has increased to above 2", putting it above seasonally typical values. The blended Total Precipitable Water satellite product suggests that the precipitable water may be as high as around 2.3 inches over the region. This moisture will persist over the area tonight and likely into tomorrow morning, with the back end of the wave still traversing the region. During this time, model guidance suggests that precipitable water values will remain around 2.2 inches or higher, which puts values near, but likely not over, 2 significant values above average. The moisture footprint of the wave is quite wide, and because of this, above normal moisture will likely linger into Monday morning or midday, with precipitable water forecast to be around 2 inches or greater for most of the region. Near-normal moisture levels are then likely through the rest of the day on Monday. The upper-level pattern does not indicate strong support for instability. The TUTT (Tropical Upper-Tropospheric Trough) is located to the northeast/east-northeast, which puts us on the subsidence side of the feature. There is a weak upper-level low developing south of Cuba, but over the region there is a weak ridge, promoting stability over the area. There is also ridging in the mid-levels, though it is quite weak. Still, the abundance of moisture will maintain a deep moist layer over the area into tomorrow. With decreasing moisture during the day tomorrow, though, there will be drier air intrusion aloft, decreasing the potential for strong, organized thunderstorms to develop. Shower and thunderstorm activity will gradually decrease, starting tonight/early tomorrow morning. Still, daily showers and thunderstorms are likely each day, likely in a typical pattern starting tomorrow. && .LONG TERM...Tuesday through Friday...From Prev Discussion... No major changes to the long term forecast. Drier conditions are expected to start the period. Tuesday and Wednesday will have a Saharan Air Layer (SAL) affecting the islands and promoting, drier, hazy conditions. The GFS model seems to be a little more aggressive in terms of moisture content over those days. At surface level, high pressure over the central Atlantic will generally promote up to breezy easterly, to east-southeasterly, winds. At the upper levels, a low will be northeast of the region to start the period. Passing shower activity will reach windward sectors of the islands during the overnight to morning hours. Available moisture and high temperatures will promote shower and possible isolated thunderstorm activity each afternoon mainly across interior to western Puerto Rico, with possible streamer formation downwind from El Yunque and the local islands. Model guidance indicates that a tropical wave will reach the islands on Thursday. This wave will increase moisture to above normal levels of precipitable water (PWAT) with more than 2.0 inches. This wave will increase showers and thunderstorm activity Thursday into Friday, where moisture should start gradually decreasing again. This drying trend will continue to start the weekend and end the long term forecast period. && .AVIATION... (18Z TAFS) Unsettled weather conditions will prevail today. Squally weather will bring occasional +SHRA/TSRA across the terminal. Therefore, we have TEMPOs for JSJ/ISX/IST and JPS/JBQ. Conditions will improve somewhat overnight, but rainy conditions will persist, another round of TSRA/SHRA are possible tomorrow. Expect periods of MVFR or even IFR. Winds will prevail from the ENE at 15-20 kt with higher gusts, especially near/in TSRA/SHRA. Winds will drop around 10 kt or less after 09/00z, and return at 15-20 aft 09/13z. && .MARINE... Seas of generally 5 feet or less are expected across the waters. Widespread showers and thunderstorms are expected to continue, with associated gusty winds nearby; this will result in locally deteriorated conditions in affected areas. Otherwise, winds of 10 to 20 knots are expected for the region, resulting in some choppy conditions. There is a moderate risk of rip currents for beaches of Culebra and St. Croix, with a low risk elsewhere. && .SJU WATCHES/WARNINGS/ADVISORIES... PR...None. VI...None. AM...None. && SHORT TERM...RAM/CVB LONG TERM....CRS AVIATION...CAM
Hazardous weather outlook, Jul 8, 4:12 AM CDT, 16 hours before
Perspectivas sobre las Condiciones Peligrosas del Tiempo Servicio Nacional de Meteorologia en San Juan PR 440 AM AST sabado 8 de julio de 2023 AMZ711>745-PRZ001>013-090845- San Juan y Vecindad-Noreste-Sureste-Este Interior-Norte Central- Interior Central-Ponce y Vecindad-Noroeste-Oeste Interior- Mayaguez y Vecindad-Suroeste-Culebra-Vieques-Aguas cercanas y lejanas a la costa del Atlantico y del Caribe- 440 AM AST sabado 8 de julio de 2023 Esta perspectiva sobre las condiciones peligrosas del tiempo es para Puerto Rico. .DIA UNO...Hoy y esta noche .Rayos...Tronadas numerosas son posibles mas tarde hoy y esta noche. Planifique detener toda actividad al aire libre y moverse a refugios. .Lluvia Excesiva...Inundaciones de areas urbanas, carreteras y riachuelos. Inundaciones repentinas aisladas son posibles mas tarde hoy y esta noche. .Calor Excesivo...Indices de calor de 102-107 grados en localizaciones costeras y urbanas del oeste de Puerto Rico hasta San Juan, y Vieques y Culebra. Agotamiento por calor es posible con exposicion prolongada. .Vientos...Condiciones de brisa fuerte--mayormente en las aguas mar afuera locales. Objetos que no esten amarrados pudieran ser arrastrados por los vientos. .DIAS DOS A SIETE...domingo a viernes Niveles limitados a significativos de calor excesivo continuaran durante el periodo para la horas medias del dia cada dia desde lunes al miercoles para sectores del norte al oeste de Puerto Rico y Culebra. Niveles limitados de calor excesivo continuaran hasta el viernes. Inundaciones urbanas y de riachuelos seran posibles el martes y jueves con acumulaciones de agua probablemente en el oeste de Puerto Rico. Existe un riesgo de tronadas cada dia-- mayormente sobre el oeste de Puerto Rico. El oleaje picado aumentara el lunes y martes en las aguas locales mar afuera del Atlantico con algunos impactos en las aguas cercanas a la costa del noroeste y sureste de Puerto Rico. Las condiciones maritimas picadas continuaran a traves de algunas aguas hasta el viernes. Se esperan vientos mayores de 17 nudos/20 mph cada dia a traves de las aguas locales y algunas costas expuestas. Se espera riesgo moderado de corrientes marinas cada para la mayoria de las costas. .Comunicado sobre informacion reportada por observadores... No es necesario activar a los observadores. AMZ716-726-VIZ001-002-090845- San Tomas, San John y las Islas Adyacentes-Santa Cruz- Aguas cercanas a la Costa del Atlantico y aguas costeras adyacentes del Caribe- 440 AM AST sabado 8 de julio de 2023 Esta perspectiva sobre las condiciones peligrosas del tiempo es para las Islas Virgenes Estadounidenses. .DIA UNO...Hoy y esta noche .Rayos...Tronadas aisladas a dispersas son posibles. Mantengase atento a tronadas en su area y preparese para tomar refugio. .Lluvia Excesiva...Se esperan inundaciones de areas urbanas, carreteras y riachuelos mas tarde hoy. Inundaciones repentinas aisladas son posibles. .Calor Excesivo...Se esperan indices de calor de 102-107 grados. Agotamiento por calor es posible con exposicion prolongada. .Vientos...Condiciones de brisa fuerte. Objetos que no esten amarrados pudieran ser arrastrados por los vientos. .Corrientes Marinas...Riesgo moderado de corrientes marinas amenazantes a vida son posibles en las areas de olas rompientes particularmente de Santa Cruz. .DIAS DOS A SIETE...domingo a viernes Existe riesgo limitado de calor excesivo cada dia en las Islas Virgenes Estadounidenses. Se espera riesgo elevado de calor excesivo el lunes en Santa Cruz. Existe un riesgo limitado de inundaciones urbanas y riachuelos el miercoles y jueves. Existe un riesgo de tronadas el domingo mientras que la onda tropical se aleje del area. El riesgo de corrientes marinas incrementara el domingo hasta el miercoles con el mayor peligro en Santa Cruz. Las playas de Santa Cruz veran un riesgo alto el jueves y viernes. .Comunicado sobre informacion reportada por observadores... No es necesario activar a los observadores.
The office that day
Everything else NWS JSJ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 7:10 PM CDT | Areal Flood Advisory | JSJ | 62 min | |
| Jul 8, 7:23 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Jul 8, 7:44 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Jul 8, 7:44 PM CDT | Flash Flood Warning | JSJ | 4 hr | |
| Jul 8, 8:25 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Jul 8, 8:58 PM CDT | Areal Flood Advisory | JSJ | 109 min | |
| Jul 8, 8:58 PM CDT | Areal Flood Advisory | JSJ | 114 min | |
| Jul 8, 9:18 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Jul 8, 10:14 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Jul 8, 10:50 PM CDT | Areal Flood Advisory | JSJ | 2 hr | |
| Jul 9, 12:53 PM CDT | Special Marine Warning | JSJ | 37 min | |
| Jul 9, 1:25 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Jul 9, 1:30 PM CDT | Special Weather Statement | JSJ | 45 min | |
| Jul 9, 1:31 PM CDT | Areal Flood Advisory | JSJ | 2 hr | |
| Jul 9, 2:12 PM CDT | Areal Flood Advisory | JSJ | 97 min | |
| Jul 9, 3:06 PM CDT | Areal Flood Advisory | JSJ | 51 min |
Nearby
Flash Flood Warnings in Puerto Rico, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; radar from the NEXRAD Level II archive.